Alert archive / California / Wind Advisories in 2019

Wind Advisory 31, NWS San Diego, CA

September 28, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Sep 28, 2019, 1:23 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Sep 28, 2019, 8:00 AM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 1:23 AM PDT (08:23 UTC)
In effect from
Sep 28, 2019, 8:00 AM PDT
Expired
Sep 29, 2019, 8:00 AM PDT
In force
24 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS76 KSGX 280823
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
123 AM PDT Sat Sep 28 2019

CAZ055-056-058-060-065-282200-
/O.NEW.KSGX.WI.Y.0031.190928T1500Z-190929T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Julian, Pine Valley, 
Victorville, Hesperia, Apple Valley, and Desert Hot Springs
123 AM PDT Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 AM PDT
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys and San Gorgonio Pass Near Banning Counties.

* WHEN...From 8 AM this morning to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  make driving high profile vehicles more difficult. Patchy
  blowing dust is possible, which could lead to sudden visibility
  restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
3 follow-up statements
664 
WWUS76 KSGX 280950
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
250 AM PDT Sat Sep 28 2019

CAZ062-282200-
/O.EXA.KSGX.WI.Y.0031.190928T1500Z-190929T1200Z/
San Diego County Deserts-
Including the city of Borrego Springs
250 AM PDT Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 AM PDT
SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.
  Strongest winds west and south of Borrego Springs.

* WHERE...San Diego County Deserts.

* WHEN...From 8 AM this morning to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  make driving high profile vehicles more difficult. Patchy
  blowing dust is possible, which could lead to sudden visibility
  restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ055-056-058-060-065-282200-
/O.CON.KSGX.WI.Y.0031.190928T1500Z-190929T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Banning, and Desert Hot Springs
250 AM PDT Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 AM
PDT SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Apple and Lucerne Valleys, San Gorgonio Pass Near 
  Banning, Riverside County Mountains, San Bernardino County 
  Mountains and San Diego County Mountains Counties.

* WHEN...From 8 AM this morning to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  make driving high profile vehicles more difficult. Patchy 
  blowing dust is possible, which could lead to sudden 
  visibility restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
777 
WWUS76 KSGX 282214
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
314 PM PDT Sat Sep 28 2019

CAZ055-056-058-060-062-065-290615-
/O.CON.KSGX.WI.Y.0031.000000T0000Z-190929T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Borrego Springs, Banning, and Desert Hot Springs
314 PM PDT Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts around 55 mph
  expected. Strongest winds up to 70 mph along the immediate
  desert facing mountain slopes.  

* WHERE...All Southern California Mountains and Deserts. 

* WHEN...Through 5 AM PDT Sunday.

* IMPACTS...The strong winds could blow around unsecured objects
  and make driving high profile vehicles more difficult than
  typical. Areas of blowing sand and dust will be possible in the
  deserts, which could lead to sudden visibility restrictions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

jmb
824 
WWUS76 KSGX 290946
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
246 AM PDT Sun Sep 29 2019

CAZ058-062-291500-
/O.EXT.KSGX.WI.Y.0031.000000T0000Z-190929T1500Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Pine Valley, and Borrego Springs
246 AM PDT Sun Sep 29 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...San Diego County Deserts and San Diego County Mountains.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...The strong winds could blow around unsecured objects
  and make driving high profile vehicles more difficult than
  typical. Areas of blowing sand and dust will be possible in the
  deserts, which could lead to sudden visibility restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ055-056-060-065-291200-
/O.CON.KSGX.WI.Y.0031.000000T0000Z-190929T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
Apple and Lucerne Valleys-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Victorville, Hesperia, Apple Valley, Banning, 
and Desert Hot Springs
246 AM PDT Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Apple and Lucerne Valleys, San Gorgonio Pass Near 
  Banning, Riverside County Mountains and San Bernardino County 
  Mountains Counties.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...The strong winds could blow around unsecured objects
  and make driving high profile vehicles more difficult than
  typical. Areas of blowing sand and dust will be possible in the
  deserts, which could lead to sudden visibility restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 27, 8:21 PM PDT, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 27, 8:21 PM PDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
821 PM PDT Fri Sep 27 2019

.SYNOPSIS...
A broad, cool trough will develop over the West this weekend. Strong
onshore flow will deepen the marine layer and may produce some areas
of drizzle or light rain at times along and west of the mountains.
It will be much cooler over the weekend and into early next week,
along with strong and gusty westerly winds in the mountains and
adjacent desert areas. It will be a little warmer toward the middle
of next week as the trough lifts out.
&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

For a time late this afternoon, the stratus layer west of the
mountains was mixing out, but since about 6 PM PDT, it has been
slowly filling back in toward the Coast. Some warming above 4K FT
has helped to strengthen the marine inversion to 6.5C, with a base
near 4500 FT. The PW had decreased to around one inch and winds
aloft were veering form the NW. The sfc pressure gradient continued
to ramp up and ranged from 5-9 MBS onshore (KSAN to the deserts).
Peak westerly winds were mostly 25-35 MPH, but a gust to near 50 MPH
was reported at 6 PM PDT, near Whitewater in the San Gorgonio Pass.

A high amplitude ridge over the EastPac is helping to force the
development of a deep trough over the West. Even though most of the
cold air in, and energy circulating around this trough will stay
north of SoCal, it will dominate our weather with noticeably cooler
weather, clouds, and even some periods of light precipitation along
and west of the mountains this weekend. The cooling will persist
through early next week before the trough lifts out.

In terms of precipitation...Some light rain/drizzle could break out
tonight into Saturday morning, but it appears the best chance for
accumulating rain will be on the coastal slopes of the mountains
tomorrow evening and overnight as the onshore flow peaks. In total,
amounts of one-quarter to locally one inch of rain are possible on
the favored slopes, while most lower elevations see one-tenth inch
or less.

Westerly winds will continue to increase through Saturday evening as
the lead shortwave energy circles the base of the trough. Wind
Advisories may be needed for mtn/desert areas. A final weaker wave
will swing over the region and help to lift the trough out on
Tuesday. This will allow for some warming mid next week as the
marine layer shrinks back toward the Coast.

Later next week...A second, weaker trough will fill into the West
and maintain the onshore flow, but provide little additional cooling
for SoCal. Other than the marine layer clouds nights and mornings,
next week will be mostly fair and dry.

&&

.AVIATION...
280320Z...Coasts/Valleys...Widespread low clouds with variable bases
1500-2500 ft MSL through the night with tops to 5000 ft MSL. Areas
of DZ/-RA possible with VIS 3-5 sm between 08-19Z. OVC-BKN cigs
continuing and rising through the afternoon 2500-4000 ft MSL.

Mountains/Deserts... Mostly clear skies with unrestricted VIS
through Saturday. Winds picking up late Saturday morning into the
afternoon. Gusts near 25 kt at KPSP/KTRM, with gusts 35-50 kts
through mountains and passes with MOD/STG UDDFS expected.

&&

.MARINE...
West northwest winds gusting to 20 kt are possible at times over
portions of the outer waters this weekend and into early next week.
Light showers are expected at times on Saturday. Otherwise, no
hazardous marine weather is expected through Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...10
AVIATION/MARINE...APR

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.